Hepatitis B virus reactivation associated with atorvastatin

Int J Infect Dis. 2013 Nov;17(11):e1069-70. doi: 10.1016/j.ijid.2013.04.001. Epub 2013 May 30.

Abstract

It is well known that statins may cause elevation of liver enzymes, but the association of statins with hepatitis B reactivation has never been reported before. A case of hepatitis B reactivation induced by atorvastatin is reported herein. Atorvastatin not only caused significant increases in aminotransferases, but also caused ongoing viral replication by evidence of a several-log increase in hepatitis B virus. The reactivation recovered spontaneously by discontinuation of atorvastatin. The evolving concept of a double-edged sword with regard to statins in patients with hepatitis B is discussed.

Keywords: ALT; Atorvastatin; Hepatitis B; Reactivation; Virus load.

Publication types

  • Case Reports

MeSH terms

  • Alanine Transaminase / blood
  • Aspartate Aminotransferases
  • Atorvastatin
  • Cholesterol, LDL / blood
  • Hepatitis B / blood
  • Hepatitis B / complications
  • Hepatitis B / virology
  • Hepatitis B virus / drug effects*
  • Hepatitis B virus / physiology*
  • Heptanoic Acids / pharmacology*
  • Humans
  • Hydroxymethylglutaryl-CoA Reductase Inhibitors / adverse effects
  • Hydroxymethylglutaryl-CoA Reductase Inhibitors / pharmacology*
  • Hydroxymethylglutaryl-CoA Reductase Inhibitors / therapeutic use
  • Male
  • Middle Aged
  • Myocardial Infarction / complications
  • Myocardial Infarction / drug therapy
  • Pyrroles / pharmacology*
  • Viral Load
  • Virus Activation / drug effects*
  • Virus Replication

Substances

  • Cholesterol, LDL
  • Heptanoic Acids
  • Hydroxymethylglutaryl-CoA Reductase Inhibitors
  • Pyrroles
  • Atorvastatin
  • Aspartate Aminotransferases
  • Alanine Transaminase